BEMIDJI, Minn.—Leech Lake's Emergency Medical Servics and the addiction treatment program called Face It TOGETHER continued their efforts to prevent opioid overdoses Tuesday, March 6, with two trainings aimed at Bemidji State University students.
The hourlong events, held at the university, covered general information on addiction and services, as well as the overdose reversal drug nalaxone, also known as Narcan. Students were encouraged to rethink the way they saw addiction, then taught how to use Narcan to reverse an overdose.
"(Addiction has) been classified as a disease since 1956, and 31 percent of our population still believes this is a moral choice," said Margot Kelsey, Face It TOGETHER's executive director. "It is not."
Kelsey has run Face It TOGETHER's Bemidji branch for more than a year. The nonprofit helps addicts recover by connecting them with peer coaches who are also in recovery, directing them to other resources and hosting SMART Recovery meetings.
"This is a long-term, chronic, manageable disease," Kelsey said. "People can get well and stay well, it's just that we don't have any resources, or very few. The scary thing is, is that Minnesota is better than most states in the country, but we still have a huge addiction problem."
Leech Lake EMS personnel also weighed in on the rash of opioid overdoses impacting the Bemidji area, nearby reservations and the nation. The first responders responded to an uptick in Leech Lake overdoses by holding dozens of classes throughout the state, including one January session at BSU.
"It's not a problem, it's an epidemic. It's out of control," said Leech Lake EMS Training Center Coordinator Travis Carlson. "We're losing a lot of people from overdoses."
But Carlson and other first responders hope that providing community members with Narcan and teaching them how to use it will reduce overdose deaths.
During the training, Carlson told the audience how to identify an opioid overdose. Generally, victims have pale skin with blue lips and fingertips, slow shallow breathing and make loud, uneven grunting noises.
The class also learned what steps to take if they find someone who has overdosed.
Kelsey and Carlson both said that some critics say that opioid-reversal drugs can enable users, but the pair takes issue with that characterisation. Though nalaxone is not dangerous it can cause an opioid user to go through withdrawal, something many addicts hope to avoid.
"This has become kind of an urban legend, as it were," Kelsey said. "This is not enabling, this is saving lives. If people aren't alive, they can't get into recovery."